A 47–year–old Caucasian male with a history of diabetes, hypertension and depression sustained a fall in the woods and had a fracture of the right ankle a week prior to admission. He had internal fixation of the ankle at another facility and was discharged on pentazocine, doxycycline, ondansetron and paroxetine. He started experiencing fever with chills, hallucinations and vomiting along with profuse sweating hours prior to admission. Vital signs showed temperature of 102.7°F, blood pressure 156/40 mm Hg and heart rate 156 beats per minute. In addition, his pupils were dilated, he was confused, agitated and unable to follow commands. On examination, he had generalized rigidity, clonus and a swollen, erythematous right ankle with intact staples. Labs revealed leukocytosis with normal differential, hypernatremia, hyperkalemia with serum potassium of 5.7 mg/dl, serum creatinine of 2.2 mg/dl and creatinine kinase of 5055 IU/L. His liver function tests were normal. His drug profile and blood alcohol levels were negative. Along with an infected surgical site, a diagnosis of serotonin syndrome was made. He was intubated for airway protection and started on cyproheptadine along with antibiotics. His blood cultures were negative and MRI brain was normal. Within the next 24 hours his mental status, rigidity and autonomic signs improved. He underwent removal of the hardware during the hospital stay and the pathology of the bone was negative for osteomyelitis.
Serotonin syndrome is potentially a life–threatening condition associated with increased serotonergic activity in the central nervous system and is solely diagnosed on clinical grounds. Excess serotonin produces a triad of cognitive, autonomic and somatic effects. Our patient had the triad of all these symptoms which improved within 24 hours of treatment. He was on a combination of medications like paroxetine, pentazocine and ondansetron, all of which inhibit serotonin reuptake at synaptic cleft. In this case, the presentation of serotonin syndrome was 5 days after discharge which may have been triggered or worsened by the medication combination.
This case illustrates the importance of recognizing uncommon conditions like serotonin syndrome in a patient with a common presentation like sepsis. Also there are a variety of medications which can cause serotonin syndrome and care must be taken for early recognition and institution of treatment.
Table 1Drugs that precipitate Serotonin Syndrome
|Increase Serotonin release||Cocaine, Amphetamine, Ecstacy, L–dopa|
|Impairs reuptake from the synaptic cleft||Pentazocine, Selective Serotonin reuptake inhibitors, Serotonin/Norepinephrine reuptake inhibitors, Trycyclic Antidepressants, Ondansetron, Dextromethorphan, Tramadol, Meperidine|
|Inhibits Serotonin metabolism||Monoaminooxidase inhibitors, Linezolid|
|Serotonin agonist||Buspirone, Triptans, Ergot alkaloids, Fentanyl|